Oklahoma, 2012

Flash Flood and Hail in Oklahoma, April 29 to 30, 2012

April 29 to 30, 2012 · NWS OUN · 6 events in 5 counties and zones

An extensive thunderstorm complex evolved across northern Oklahoma during the evening of April 29. These storms trained over the same zone for several hours, stretching roughly from Shattuck to Cherokee to Blackwell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An extensive thunderstorm complex evolved across northern Oklahoma during the evening of April 29. These storms trained over the same zone for several hours, stretching roughly from Shattuck to Cherokee to Blackwell. Several reports were received of marginally-severe hail up to 1.25 in diameter, and flash flooding was reported in Ponca City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 5:12 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 5:12 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SUN APR 29 2012

.AVIATION...
VFR CONDITIONS PREVAIL AT MOST SITES EARLY THIS EVENING AND THIS
SHOULD CONTINUE UNTIL TSTM ACTIVITY BECOMES MORE WIDESPREAD LATER
THIS EVENING. TSTMS WILL MAINLY AFFECT CENTRAL AND NRN OK. WILL
INCLUDE TEMPO GROUPS FOR TAF SITES IN THESE AREAS...MAINLY DURING
THE OVERNIGHT HOURS. WITH MOIST AIRMASS IN PLACE MVFR/IFR CIGS WILL
LIKELY REDEVELOP LATE TONIGHT AND CONTINUE INTO THE EARLY MORNING
BEFORE CONDITIONS IMPROVE TO VFR BY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT SUN APR 29 2012/

.DISCUSSION...
RESIDUAL COLD POOL SFC BOUNDARY CONT TO WASH OUT THIS AFTN ACROSS
CENTRAL AND SOUTHWEST OKLAHOMA... BUT WHAT IS LEFT OF IT COULD ACT
AS FOCUS FOR A FEW STORMS LATER THIS AFTERNOON AND EVENING...
ALONG WITH OTHER DIFFERENTIAL HEATING BOUNDARIES. WITH MODELS
CONT TO BE FAIRLY AGGRESSIVE WITH PRECIP DEVELOPMENT ACROSS
NORTHERN HALF OF THE AREA TONIGHT WILL CONT WITH LIKELY POPS.
EXPECTED INSTABILITY AND WIND FIELDS WILL CONT TO SUPPORT A FEW
SEVERE STORMS. AIRMASS ALSO CONT TO BE SUPPORTIVE OF HEAVY
RAINFALL AS WELL.

WE CONT TO SEE MINOR RIPPLES IN MID LEVEL MAKE THEIR WAY OUT OF
THE CENTRAL AND SOUTHERN ROCKIES INTO THE PLAIN STATES ON MONDAY.
THIS WILL MAINTAIN AT LEAST A CHANCE TO SEE ADDITIONAL ACTIVITY
FOR ANOTHER DAY OR SO.

STILL APPEARS THAT RAIN CHANCES WILL DECREASE BY TUESDAY...
HOWEVER WILL HAVE DRYLINE SET UP NEAR WESTERN BORDER. SO ISOLATED
LATE AFTN EVENING STORMS NOT OUT OF THE QUESTION THROUGH THE
MIDDLE OF THE WEEK IF EXPECTED CAP CAN BE OVERCOME. FOR NOW
HOWEVER WILL LEAVE THEM OUT OF THE FORECAST AND MAINTAIN VERY
WARM/HOT AND MUGGY CONDITIONS THROUGH THE REMAINDER OF THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  67  83 /  60  30  30  10
HOBART OK         62  79  64  85 /  70  30  30  10
WICHITA FALLS TX  66  82  67  86 /  40  20  20  10
GAGE OK           56  82  61  90 /  70  30  30  10
PONCA CITY OK     60  77  68  81 /  70  50  40  20
DURANT OK         67  80  66  82 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/30
Hazardous weather outlook, Apr 29, 7:33 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT SUN APR 29 2012

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
833 PM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
SHAWNEE AND DUNCAN OKLAHOMA... TO WICHITA FALLS AND SEYMOUR
TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY MONDAY MORNING.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO
65 MPH WILL BE THE MAIN HAZARDS.

HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...
ESPECIALLY OVER THE NORTHERN THIRD TO HALF OF OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH
EARLY MONDAY MORNING ACROSS THE SLIGHT RISK AREA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. INSTABILITY AND
WIND SHEAR REMAIN SUFFICIENT OVERNIGHT FOR SOME STORMS TO BECOME
SEVERE PRODUCING LARGE HAIL AND STRONG WIND GUSTS. THE MOST
LIKELY AREA FOR SEVERE STORMS TONIGHT WILL BE ACROSS
NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND TRAINING OF STORMS MAY ALSO LEAD TO FLOODING IN
LOCALIZED AREAS... WITH THE BEST CHANCE ACROSS NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS OVER MUCH
OF OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING MONDAY AND MONDAY
NIGHT...PARTICULARLY OVER THE NORTHERN HALF OF OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

AUSTIN/MAXWELL

In the hours before

Local storm report, Apr 29, 2:46 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             4 SSW DRUMMOND          36.25N 98.06W
04/28/2012  E1.75 INCH       GARFIELD           OK   PUBLIC

1100 PM     HAIL             1 N LOOKEBA             35.38N 98.37W
04/28/2012  E1.00 INCH       CADDO              OK   PUBLIC

1115 PM     HAIL             ERICK                   35.21N 99.87W
04/28/2012  E1.00 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

1120 PM     HAIL             8 NE LOOKEBA            35.45N 98.26W
04/28/2012  E1.00 INCH       CANADIAN           OK   PUBLIC

1204 AM     HAIL             3 NW CHANDLER           35.74N 96.91W
04/29/2012  E1.00 INCH       LINCOLN            OK   LAW ENFORCEMENT

            REPORTED AT CHANDLER LAKE

&&

MA
Special weather statement, Apr 29, 6:16 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT SUN APR 29 2012

OKZ013-300045-
NOBLE OK-
716 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NOBLE COUNTY UNTIL 745 PM CDT...

AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERRY...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
RED ROCK...SOONER LAKE AND CERES.

LAT...LON 3658 9689 3655 9691 3650 9704 3639 9703
      3627 9739 3638 9746 3641 9745 3660 9708
      3658 9698 3660 9692
TIME...MOT...LOC 0013Z 242DEG 42KT 3635 9737
Special weather statement, Apr 29, 7:20 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SUN APR 29 2012

OKZ006-011-012-300145-
GARFIELD OK-MAJOR OK-ALFALFA OK-
820 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD...EAST
CENTRAL MAJOR AND SOUTHEASTERN ALFALFA COUNTIES UNTIL 845 PM CDT...

AT 818 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAHOMA...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LAHOMA...DRUMMOND...AMES...MENO...CARRIER AND NORTH ENID.

LAT...LON 3645 9785 3621 9811 3626 9827 3653 9813
TIME...MOT...LOC 0118Z 215DEG 14KT 3632 9814
Special weather statement, Apr 29, 7:41 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN APR 29 2012

OKZ006-011-300215-
MAJOR OK-ALFALFA OK-
841 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAJOR AND
SOUTHEASTERN ALFALFA COUNTIES UNTIL 915 PM CDT...

AT 837 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RINGWOOD...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
RINGWOOD AND MENO.

LAT...LON 3646 9811 3637 9810 3630 9825 3630 9842
      3652 9824
TIME...MOT...LOC 0137Z 215DEG 19KT 3632 9830

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
April 29, 7:48 PM CST
Where
Garfield County, 2 mi NW of Enid
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -97.905

Hail, Garfield

When
April 29, 8:24 PM CST
Where
Garfield County, Hunter
Measured
1 in hail
Reported by
Public
Coordinates
36.560, -97.660

Hail, Harper

When
April 29, 9:22 PM CST
Where
Harper County, May
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.620, -99.750

Hail, Woods

When
April 29, 10:10 PM CST
Where
Woods County, 12 mi ESE of Waynoka
Measured
1 in hail
Reported by
Public
Coordinates
36.523, -98.680

Flash Flood, Kay

When
April 29, 10:25 PM CST to April 30, 2:30 AM CST
Where
Kay County, 1.49 mi NNW of (Pnc)ponca City Arpt to 4.3 mi WNW of Blackwell Tonkawa Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.750, -97.110

Widespread street flooding occurred from near Tonkawa to Ponca City. Several inches of water forced the closure of several city streets and county roads, and also caused some automobiles to stall. I-35 also had about 6 to 8 inches of water running over it north-northwest of Tonkawa. Some of the water entered residences on the west side of Ponca City.

Hail, Dewey

When
April 29, 10:45 PM CST
Where
Dewey County, 5 mi SE of Vici
Measured
0.75 in hail
Reported by
Public
Coordinates
36.099, -99.237

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378900, 378901, 378902, 378903, 378904, 378905.